Heavy Snow, Upper Snake Highlands
- When
- March 2, 5:00 PM MST to March 3, 5:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- SNOTEL
Thirteen inches of snow fell at both the Black Bear and White Elephant SNOTEL sites above 7,500 feet.
Over a foot of snow fell in higher elevations of the Upper Snake River Highlands.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Over a foot of snow fell in higher elevations of the Upper Snake River Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 2, 2:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 235 PM MST SUN MAR 2 2014 .SHORT TERM...TONIGHT THROUGH WED AFTERNOON. NEXT EMBEDDED SHORTWAVE IN THE ZONAL FLOW IS CROSSING THROUGH OREGON AND SHOULD ARRIVE TONIGHT. IT HAS ALL APPEARANCES OF VERY MOIST FLOW...BUT HARD TO SAY WHAT IT WILL DO TO TEMPERATURES TONIGHT. THE GUIDANCE FORECASTS ALL HAVE OVERNIGHT LOWS WARMER OR JUST BELOW CURRENT AFTERNOON HIGH TEMPERATURES...SO HAD TO MAKE A BETTER EDUCATED GUESS BASED ON CURRENT TEMPERATURES AND DEWPOINTS. MODERATE WIND EXPECTED WITH THIS TROUGH...WHICH SHOULD PROLONG THE ADIABATIC MIXING AND PREVENT ANY SERIOUS INVERSION FROM DEVELOPING. THIS WOULD BE OFFSET AT LEAST SOMEWHAT BY COLDER AIR BEHIND THE TROUGH. NOT MUCH BETTER FOR AFTERNOON HIGHS...THEY WERE MUCH TO WARM FOR YESTERDAY AND TODAY AND APPEAR TO BE CONTINUING THE MYSTIFYING TREND. DECIDED NOT TO MESS WITH THE ADJUSTMENTS OF THE PREVIOUS THINKING. NEVER THE LESS...HEAVY PRECIPITATION STILL EXPECTED AT ELEVATION WITH A RAIN AND SNOW MIXTURE LIKELY BELOW 6000 FT ELEVATION. THUS HAVE KEPT THE CURRENT ADVISORIES AND WARNINGS AS IS. THE MEAN ZONAL FLOW CONTINUES TO BRING MORE SHORTWAVES DIRECTLY INTO IDAHO...MAKING FOR A RATHER WET PERIOD THAT MAKES UP FOR THE DRY START TO WINTER. YET ANOTHER SHORTWAVE IS EXPECTED MON NIGHT AND TUE...THEN AN APPARENT BREAK FOR MOST OF TUE NIGHT. AN EVEN WETTER AND STRONGER STORM IS EXPECTED WED...WHERE SAWTOOTH REGION SNOWFALL WILL BE MEASURED BY THE FOOT. HOWEVER...IT IS EXPECTED AT THIS TIME TO BRING VERY MILD AIR...THUS EXPECT SNOW ONLY AT HIGH ELEVATIONS WITH MOSTLY RAIN IN PLACES SUCH AS THE SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. MESSICK .LONG TERM...WEDNESDAY EVENING THROUGH SUNDAY NIGHT. UPPER RIDGING OVER THE PACIFIC NORTHWEST TUESDAY NIGHT WILL FLATTEN AS A NEW STORM SYSTEM APPROACHES THE COAST. THIS WILL ALLOW MILD PACIFIC MOISTURE TO BEGIN FLOWING INTO THE REGION...INCREASING THE PRECIPITATION CHANCES IN THE MOUNTAINS ON WEDNESDAY. SOUTHWEST FLOW BRINGS IN MORE MOISTURE WED NIGHT AND THURSDAY...WITH PRECIPITATION EXPECTED ACROSS THE AREA. TEMPERATURES FORECAST TO BE ABOVE NORMAL. SNOW LEVELS TO BE FAIRLY HIGH IN THE 6500 TO 7000 RANGE FOR IMPACT CONCERNS. HIGH PRESSURE THEN BUILDS ON FRIDAY FOR THE WEEKEND. NEXT POTENTIAL SYSTEM LATER ON SUNDAY. PRESTON && .AVIATION...SCATTERED RAIN AND SNOW SHOWERS AND OCCASIONAL IFR CEILINGS WILL CONTINUE THIS AFTERNOON AND LINGERING THROUGH THE OVERNIGHT HOURS AS ANOTHER BATCH OF MOISTURE MOVES THROUGH. PRESTON && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY ABOVE 6000 FEET FOR THE IDZ019. WINTER STORM WARNING UNTIL 5 PM MST MONDAY ABOVE 6500 FEET FOR THE IDZ018-031. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 440 AM MST SUN MAR 2 2014 IDZ017>025-031-032-031145- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 440 AM MST SUN MAR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN AND SNOW SHOWERS ARE FORECAST TODAY...WITH A LOW PROBABILITY OF FREEZING DRIZZLE/RAIN ACROSS THE SNAKE PLAIN WHERE THE COLD AIRMASS REMAINS IN PLACE. SNOW AND WIND RAMP UP AGAIN FOR TONIGHT...WITH SNOW LEVELS MOSTLY AT THE 5500-6500FT RANGE. SOME BLOWING AND DRIFTING SNOW IS POSSIBLE IN THE MOUNTAINS WHERE SNOW REMAINS FLUFFY. A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN CENTRAL MOUNTAINS ABOVE 6500FT AND A WINTER WEATHER ADVISORY ABOVE 6000FT FOR THE EASTERN PART OF THE UPPER SNAKE HIGHLANDS. THE LATTER EXCLUDES THE TETON VALLEY AND BOTH HEADLINES ARE 5 PM SUNDAY-5 PM MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN AND SNOW CONTINUES THROUGH TUESDAY ACROSS EASTERN IDAHO. SNOW LEVELS REMAIN AT 5500-6500FT IN GENERAL. SNOWFALL TOTALS THROUGH 5 PM MONDAY ARE AS FOLLOWS...5-13 INCHES FOR THE WESTERN CENTRAL MOUNTAINS AND 5-10 INCHES FOR THE EASTERN PART OF THE UPPER SNAKE HIGHLANDS. OTHER MOUNTAIN RANGES WILL SEE 1-4 INCHES WITH LOCALLY HIGHER AMOUNTS. GUSTY WINDS WILL CREATE SOME BLOWING AND DRIFTING CONDITIONS IN THE BACKCOUNTRY AND FOR SOME HIGHER PASSES. SNOWFALL AMOUNTS AND PLACEMENT ARE MORE UNCERTAIN MONDAY AND TUESDAY...BUT AN ADDITIONAL 2-5 INCHES SOMEWHERE IN THE MOUNTAINS IS POSSIBLE. WITH LIGHT RAIN IN THE LOWER VALLEYS. MORE RAIN AND SNOW IS POSSIBLE BEYOND TUESDAY...WITH RELATIVELY DRY DAYS FORECAST ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 351 PM MST SUN MAR 2 2014 IDZ017-020-021-030045- MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK ID-BLAINE ID- 351 PM MST SUN MAR 2 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO NORTHERN POWER COUNTY IN SOUTHEAST IDAHO NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO BINGHAM COUNTY IN SOUTHEAST IDAHO SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO AT 345 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM ABERDEEN NORTHEAST TO TABER. THESE SHOWERS WERE MOVING NORTHEAST AND WILL LIKELY PRODUCE HEAVY RAINFALL...SMALL HAIL...AND BRIEF SNOWFALL AS THEY WORK INTO IDAHO FALLS...BLACKFOOT...AND AMERICAN FALLS THROUGH 4 PM MST. LAT...LON 4261 11310 4292 11372 4373 11219 4345 11175 HUSTON
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE POCATELLO ID 354 PM MST SUN MAR 2 2014 IDZ017-020-021-030045- MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK ID-BLAINE ID- 354 PM MST SUN MAR 2 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO NORTHERN POWER COUNTY IN SOUTHEAST IDAHO NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO BINGHAM COUNTY IN SOUTHEAST IDAHO SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO AT 345 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM ABERDEEN NORTHEAST TO TABER. THESE SHOWERS WERE MOVING NORTHEAST AND WILL LIKELY PRODUCE HEAVY RAINFALL...SMALL HAIL...AND BRIEF SNOWFALL AS THEY WORK INTO IDAHO FALLS...BLACKFOOT...AND AMERICAN FALLS THROUGH 5 PM MST. LAT...LON 4261 11310 4292 11372 4373 11219 4345 11175 HUSTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
436 PM MST SUN MAR 2 2014
IDZ020>023-030130-
CARIBOU ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
436 PM MST SUN MAR 2 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
BINGHAM COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 430 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM
AMERICAN FALLS NORTH THROUGH ROCKFORD ADVANCING NORTHEAST AT 20 MPH.
GUSTY WINDS...BRIEF HEAVY RAIN MIXED WITH SNOW...AND SMALL HAIL CAN
BE EXPECTED THROUGH 530 PM MST AS IT SWEEPS INTO
POCATELLO...BLACKFOOT...IDAHO FALLS...AND THE INTERSTATE 15 CORRIDOR
FROM INKOM TO IDAHO FALLS.
LOCATIONS THAT COULD BE AFFECTED INCLUDE...
INTERSTATE 15 FROM INKOM TO IDAHO FALLS...BLACKFOOT...FORT HALL...
LAT...LON 4261 11225 4267 11319 4268 11317 4272 11318
4343 11265 4367 11180
HUSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL POCATELLO 42.88N 112.47W
03/02/2014 M0.25 INCH BANNOCK ID NWS EMPLOYEE
PEA SIZE HAIL REPORTED BY NWS EMPLOYEE ON EAST BENCH
&&
DPHELPS1 heavy snow. Local standard time, as filed.
Thirteen inches of snow fell at both the Black Bear and White Elephant SNOTEL sites above 7,500 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506034.